Jump to content
ronnie_scott

20 years+ SSRI. Prozac taper issues. Fatigue.

Recommended Posts

Hi all!
 
Looking for some support. 
 
44 year old UK male on various SSRIs for 20+ years and have tried to quit on various occasions. MY depression feels largely under control but its very 'chemical' for me and my orginal trigger seems to have been taking illegal drugs for a few years in my late teens. Happy upbringing and no awful life events previous to be diagnosed. Have done all the talking therapies and always felt I was wasting mine and their time. Ultimately, i dont feel that I have much to be depressed about, yet it is there!
So I felt around xmas time that im probably in a good a place now as any to attempt to quit (stable life, finances etc) and made decision to switch to PRozac becuase of long half life/self tapers etc. Had been on Prozac before and it worked well for me and ive been through the merry go round of swapping SSRI's to see if I could reduce side effects. Have also tried Seroxat, Citalopram, and escitalopram. Again these worked well in terms of depression/anxiety but side effects just too much. When I have tried to quit in the past I got increased anxiety and a lot of fatigue which ultimately stopped me. 
Thought I would try to do this really slowly as per advice and Have come down from 20 to 10mg over the last few months. Have done this whilst always taking 20mg tablets but either missing days or weekends. ie 7 tablets over 7 days, 6 tablets over 7 days, 5 tablets over 7 days etc. Currently down to 3.5 tablets over 7 days =10mg per day.
Have been on 10mg per day for nearly a month now and am having a lot of fatigue again. Can be very bad one day and then nothing the next. The fatigue is doubly frustrating becuase like many others exercise is one of my main coping strategies. Any anxiety and depression seem to be under control at 10mg. Sleeping well.
Can anyone else share their expereinces if they have been in a similar position? Suppose im looking for re-assurance that the fatigue will be temporary and if others have experienced this? Ive kind of stopped the taper at the 10mg level as this is the first time i noticed side effects with tapering. Its really reminded me why i have failed to quit before. Really determined to quit for good this time.

Share this post


Link to post
Share on other sites

Hi ronnie_scott and welcome to the Forums,

It is nice to meet you.

I wish I could offer something meaningful but I have no experience with Prozac.  Hopefully members here with experience will see your post and respond to it with helpful information and ideas.  So sorry I could not be helpful in this.  Depression and anxiety can be such brutal illnesses and I have struggled against them for decades [I am 65 years old].  I wish you all the best here on the Forums and in your battles against these mental illnesses!

Share this post


Link to post
Share on other sites

Hi and welcome!  I have been on various dosages of Prozac for many years.  Most likely I will be on it for the rest of my life, as my low grade depression is chronic.  

What you describe makes perfect sense.  Prozac has a brain stimulating effect.  Your brain has gotten used to this stimulation.  The trick is figuring out if your brain actually needs this extra stimulation to function 'normally'.  The fact that you are experiencing side effects at this dosage hints that maybe you need to stay on a low dose for maintenance.  Note: This is only my opinion based on my experience.  

My best suggestion is to experiment very slowly and gradually from here on.  As you said Prozac has a long half-life.  That means it will take a long time to be sure if the latest dosage 'tweak' is an improvement or a mistake.  If (big IF) it seems like you need to stay on a low maintenance dose, that should be OK.  Generic Prozac is cheap, and it is a rather 'clean' drug which does not interact with much at all.  Find a doc/therapist/whoever who will work with you long term to figure out the 'fine tuning'.   Good luck!  🍀

Edited by jkd_sd

Share this post


Link to post
Share on other sites

Hi guys,

Thanks for your feedback and words of support.

Still feeling tired but apart from that holding up pretty good. I think im going to hold at this dose (20mg every other day so 10mg average) for at least another month to see what happens. My next step would be to go to 6 x 20mg over a 2 week period (roughly 8.5 mg average). So for me that will be weekends off and then Monday, Wednesday, Friday. Seems to me to be a workable way of tapering slowly?

Will update here if anything changes. Therapeutic for me to write about this and hopefully others can benefit from my experience.

Btw happy to chat or answer any questions about 20 years+ experience on these drugs!

Cheers all - stay well!

Share this post


Link to post
Share on other sites

Hi,

Just a quick update from me.

Still on 10mg prozac an the fatigue seems to be coming and going. Depresssion also under control but im having to be very careful not to drink too much or overdo it in any way as that is when I can start to feel things are a bit hopeless.

Goign to stay on same regimen until further notice.

Cheers everyone!

 

Share this post


Link to post
Share on other sites

Another update:

Now taking 20mg tablets every Monday, Wednesday, Friday with weekends off for last 2 weeks. Have felt much more energised this week. Might be that ive turned the corner with the fatigue - might be because I havent been drinking much in last 2 weeks. Feel good overall and been doing lot of exercise. Definitely the furthest ive ever got and im quietly hoping that maybe ive gone below my therapeutic level my body/brain is finally remembering and  beginning to fill in the gaps. Going to do at least another month at this level before going to maybe just Monday, Friday or every 3rd day. Recommenced phone app called 'My Therapy' which you can set to remind you to take pills on odd patterns of days. Still looking at end December to come off completely. One year process which has ended up coinciding with lockdown which has probably been of benefit to me as life is a lot slower.

Best wishes to everyone going through 'the taper'!

Share this post


Link to post
Share on other sites

Hi,

Update:

Have had little to no fatigue for around a month now and have even upped my exercise regime to 3x a week and I havent done that in a few years (mix of general tiredness and slow recovery from gym sessions). Weirdly I now seem to be recovering from exercise a lot better than previously? Unsure if this is to do with less SSRI in my system or just a coincidence?

Overall, feeling positive so as off this week dropping to 20mg tablet every 3 days so going from 42% of normal dose to 33%. Setting reminders in the app I mentioned previously. Next step would be every 4 days or 25%.

Cheers all!

Edited by ronnie_scott

Share this post


Link to post
Share on other sites

quick update, had a bit of a wobble around xmas as i got confused with my dates and went straight from 1 tablet every 3 days to 1 every 5 days. Since then I went to every 4 days and now to every 5 days. Everything seems to be OK so far. The fatigue I was getting orginlly is long gone. Im now approx 18 months in on my taper which sounds crazy but I wish Id done it this slowly way sooner. Once I get to one tablet a week, at that point will assess just knocking it on the head depending on how Im feeling.

Stay Strong all

Share this post


Link to post
Share on other sites

Another update. Have got down to 1 tablet every 5 days since my last post but have been very fatigued for the last 2-3 weeks with less of an ability to concentrate and 'find words'. Have also had some anxiety return, especially in the morning when waking up at 5am but its under control. At this point I feel like im at somewhat at a crossroads. Its twice now that moving to this dosage has ended up with the fatigue in particular and its probably the worst symptom for me. Im kind of torn between just stopping completely (thought process being that at this dosage im possibly just prolonging the symptoms mentioned above) OR to move back to 1 tablet every 3 or 4 days to stabilise. I could of course stay on this dosage and ride it out for a while longer. 20 months into this taper so dont want to throw it away completely.

Any advice welcome!

Cheers

Share this post


Link to post
Share on other sites

Update:

Have moved to 1 tablet every 6 days about a week ago. Still been feeling very fatigued, exercise regime has gone off a cliff. At least the early morning dread (anxiety) seems to have lessened and depression is manageable.

Going to carry on until I get down to zero. If i continue to feel fatigued nothing really to stop going to one tablet every 7 days and then stop completely. By then it will have been a close to 2 year taper! Surely thats got to be long enough for anyone to come off a tablet?!

Trying to think if the sudden onset of fatigue a few weeks back could be to do with anything else. Did have first Covid vaccine around that time. Astra Zenica. Couldnt be could it?

Cheers all

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...